Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 125, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2005, 7:27 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 7:27 PM MDT (01:27 UTC)
- Expired
- Aug 20, 2005, 11:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 210133
FFWMAF
NMC015-210530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM MDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 1130 PM MDT
* AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LINE OF THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE COUNTY...
INCREASING THE FLASH FLOOD RISK NEAR CARLSBAD AND ARTESIA.
THESE STORMS WERE GENERALLY MOVING TO THE NORTHEAST AT 15 MPH.
MOST OF THE WARNED AREA HAS RECEIVED COPIOUS AMOUNTS OF RAINFALL
OVER THE PAST SEVERAL DAYS. ADDITIONAL RAINFALL IS DEVELOPING
ACROSS MUCH OF THE COUNTY AND WILL AGGRAVATE THE FLOODING
SITUATION...ESPECIALLY NEAR LOW-WATER CROSSINGS...ARROYOS...AND
RIVER CROSSINGS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
3201 10484 3296 10483 3297 10380
$$1 follow-up statement
000
WGUS74 KMAF 210338
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM CDT SAT AUG 20 2005
NMC015-210530-
EDDY-
930 PM MDT SAT AUG 20 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR EDDY
COUNTY...
AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVY RAINFALL PREVIOUSLY OVER EDDY COUNTY HAD DECREASED IN
INTENSITY. ADDITIONAL SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO
MODERATE RAINFALL WILL BE POSSIBLE ACROSS EDDY COUNTY FOR THE
REMAINDER OF THIS EVENING. ANY ADDITIONAL RAINFALL COMBINED WITH
ALREADY SATURATED SOILS AND CONTINUED RUNOFF WILL POSE A FLASH FLOOD
THREAT OVER THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
3201 10484 3296 10483 3297 10380
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:02 PM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT SAT AUG 20 2005
.SHORT TERM...
SHOWERS AND THUNDERSTORMS ONGOING IN THE DAVIS MOUNTAINS...WITH
ADDITIONAL ACTIVITY CROPPING UP WEST OF VAN HORN...IN THE GUADALUPE
MOUNTAINS...AND IN NORTHERN CHIHUAHUA. BELIEVE MOST OF THIS
ACTIVITY ASSOCIATED WITH A SHORTWAVE TROUGH OVER NORTHERN
CHIHUAHUA...WHICH IS NOT READILY NOTICEABLE IN WATER VAPOR IMAGERY.
HOWEVER...IR SATELLITE IMAGERY DOES REVEAL A MESOSCALE CONVECTIVE
VORTEX IN THE VICINITY OF EL PASO...WHICH APPEARS TO BE MOVING
NORTH/NORTHEAST. ANOTHER FEATURE OF INTEREST IS THE TUTT LOW
CURRENTLY MOVING NORTHWARD INTO THE TEXAS PANHANDLE THIS AFTERNOON.
EXPECT MOST OF THE CONVECTION WITH THIS FEATURE TO OCCUR EAST OF THE
CWA.
THINK SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH
TIME FROM SOUTHEAST NEW MEXICO SOUTH THROUGH THE DAVIS MOUNTAINS
THIS AFTERNOON...AND INTO THIS EVENING...AS THE MCV AND SHORTWAVE
TROUGH MOVE SLOWLY NORTH ON THE WESTERN FRINGE OF OF AN UPPER LEVEL
RIDGE OVER THE SOUTHEASTERN UNITED STATES. SINCE SOME LOCATIONS
HAVE SEEN SOME SUN...THINK THERE MAY BE ENOUGH INSTABILITY FOR A FEW
SEVERE STORMS...ESPECIALLY CONSIDERING THE INVERTED V
CHARACTERISTICS OF MODEL SOUNDINGS THESE AREAS.
HEAVY RAIN WILL DEFINITELY BE A POSSIBILITY AS PWATS ARE RUNNING
FROM 1.5 TO 1.75 INCHES OVER THESE AREAS. SINCE THE CHANCE OF RAIN
IS LOOKING PRETTY GOOD...ESPECIALLY IF YOU HEED THE GFS...WILL ISSUE
A FLASH FLOOD WATCH FOR LATE THIS AFTERNOON THROUGH TONIGHT FOR THE
VAN HORN AREA AND HIGHWAY 54 CORRIDOR...GUADALUPE MOUNTAINS...REEVES
COUNTY/UPPER TRANS PECOS...EDDY COUNTY...AND LEA COUNTY. ALL OF
THESE AREAS SAW COPIOUS AMOUNTS OF RAINFALL LAST
NIGHT...CONSERVATIVELY 4 TO 5 INCHES IN VARIOUS LOCALES...WITH EDDY
AND LEA RECEIVING UPWARDS OF 7 TO 8 INCHES IN SOME LOCATIONS SINCE
THE BEGINNING OF AUGUST. NEEDLESS TO SAY...THE GROUND IS SATURATED
IN THESE AREAS. WOULD INCLUDE JEFF DAVIS COUNTY IN THE FLASH FLOOD
WATCH TOO...HOWEVER IT APPEARS ANY FLASH FLOODING WOULD BE MORE
ISOLATED AND CONVECTION MAY WANE THERE AROUND SUNSET. WILL HAVE TO
KEEP AN EYE ON DARK CANYON IN EDDY COUNTY AS RUNOFF CONTINUES AND
THERE IS THE POSSIBILITY OF ADDITIONAL HEAVY RAIN.
FURTHER EAST...NOT ANTICIPATING TOO MUCH AS MOST OF THE LIFT LOOKS
LIKE IT WILL STAY OVER THE WESTERN ZONES. STORM MOTION SHOULD
BRING SOME TSRA OUT INTO THE PLAINS...BUT THIS WILL MAINLY BE IN
SOUTHEAST NEW MEXICO. TWEAKED A FEW TEMPERATURES IN VARIOUS
LOCATIONS...ALONG WITH THE SKY AND DEWPOINT GRIDS.
.LONG TERM...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
TEXAS OVER THE NEXT SEVERAL DAYS. A MOIST SUBTROPICAL FETCH WILL
CONTINUE TO STREAM ACROSS FAR WEST TEXAS...THE GUADALUPE
MOUNTAINS...AND THE SOUTHEASTERN PLAINS OF NEW MEXICO SUNDAY. WILL
LIKELY SEE SCATTERED THUNDERSTORM COVERAGE CONTINUE IN THESE AREAS.
HEAVY RAINFALL WILL LIKELY BE A CONCERN AGAIN ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEASTERN NM PLAINS. LATER SHIFTS MAY WANT TO
CONSIDER INCREASING POPS AND EXPANDING THE FLASH FLOOD WATCH INTO
THESE AREAS AGAIN SUNDAY...ESPECIALLY IF HEAVY RAINS FALL AGAIN
TONIGHT.
WEAK SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE WESTERN PERIPHERY
OF THE RIDGE MONDAY AND TUESDAY. THE LATEST GFS MODEL ORIENTS THE
THETA-E RIDGE ACROSS AREAS FROM THE GUADALUPE MOUNTAINS TO THE
NORTHERN PERMIAN BASIN BOTH DAYS. WILL KEEP 20-25 PCT COVERAGE OF
THUNDERSTORMS IN THE GRIDDED POP DATABASE IN THESE LOCATIONS. THE
UPPER LEVEL RIDGE WILL BUILD/EXPAND WESTWARD BACK INTO MUCH OF THE
AREA DURING THE MID TO LATE WEEK TIME FRAME. THE MOIST/THETA-E AXIS
WILL ALSO SHIFT WESTWARD...SO SHOWER/THUNDERSTORM CHANCES WILL BE
ISOLATED AT BEST AND WILL MAINLY BE CONFINED TO THE WESTERN THIRD OF
THE CWA LATE IN THE WEEK. OTHERWISE...WE DID NOT MAKE TOO MANY
WHOLESALE CHANGES TO THE PREVIOUS SET OF MAX/MIN TEMP...WIND...AND
DEWPOINT FIELDS. OVERALL TEMPERATURES SHOULD REMAIN NEAR
CLIMATOLOGICAL NORMAL VALUES FOR THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 94 68 92 / 10 10 10 10
CARLSBAD NM 68 92 67 92 / 60 30 30 20
DRYDEN TX 73 96 71 95 / 10 10 0 0
FORT STOCKTON TX 70 94 71 94 / 10 10 10 10
GUADALUPE PASS TX 65 87 66 86 / 60 30 30 20
HOBBS NM 68 90 67 90 / 60 30 30 20
MARFA TX 60 87 59 88 / 30 10 10 10
MIDLAND INTL AIRPORT TX 71 94 68 93 / 10 10 10 10
ODESSA TX 71 95 69 93 / 10 10 10 10
WINK TX 73 100 72 97 / 40 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS
PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
67/21Hazardous weather outlook, Aug 20, 1:45 PM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SAT AUG 20 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 245 PM CDT SAT AUG 20 2005 /145 PM MDT SAT AUG 20 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS...VAN HORN AREA... UPPER TRANS PECOS...AND PLAINS OF SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE... WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. HOWEVER...THE MAIN THREAT WILL BE FLASH FLOODING AS MUCH RAIN HAS FALLEN OVER MOST OF THESE AREAS...AND ANY OF THIS ACTIVITY WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CONTINUED CHANCE OF HEAVY RAIN WILL RESULT IN ISOLATED LOCATIONS EXPERIENCING FLASH FLOODING ON MONDAY. THEREAFTER...THE CHANCE OF RAIN IS EXPECTED TO DECREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AS THERE IS A THREAT OF FLASH FLOODING ALONG WITH ISOLATED SEVERE THUNDERSTORMS. LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER CONDITIONS FOR THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY FROM THE UPPER TRANS PECOS ACROSS THE SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAINS FELL LAST NIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 20, 4:19 PM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT SAT AUG 20 2005 NMZ034-202315- SOUTHERN LEA COUNTY- 419 PM MDT SAT AUG 20 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL LEA COUNTY. AT 419 PM MDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY 11 MILES TO THE WEST OF JAL ALONG STATE HIGHWAY 128...MOVING SLOWLY TO THE NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS STORM. TAKE COVER NOW IF YOU ARE IN THE PATH OF THIS STORM.
Special weather statement, Aug 20, 5:31 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 631 PM CDT SAT AUG 20 2005 TXZ060-067-210030- WINKLER-WARD- 631 PM CDT SAT AUG 20 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WARD AND WINKLER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF PYOTE AT 631 PM CDT. ANOTHER STRONG THUNDERSTORM WAS LOCATED 1 MILE NORTHWEST OF WINK AT 631 PM CDT. THIS ACTIVITY IS MOVING NORTH AT 10 MPH. GUSTY THUNDERSTORM WINDS NEAR 50 MPH... SMALL HAIL... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 20, 5:40 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 PM CDT SAT AUG 20 2005 TXZ061-068-210015- ECTOR-CRANE- 640 PM CDT SAT AUG 20 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CRANE AND WESTERN ECTOR COUNTIES. STRONG THUNDERSTORMS OVER WARD AND WINKLER COUNTIES WILL SEND A BAND OF STRONG WINDS INTO WESTERN CRANE AND WESTERN ECTOR COUNTIES THROUGH 715 PM CDT. AT 640 PM CDT... THIS BAND OF STRONG WINDS WAS LOCATED FROM 13 MILES WEST OF NOTREES TO 5 MILES SOUTHWEST OF TUBBS CORNER... MOVING NORTHEAST AT 30 MPH. RESIDENTS OF NOTREES... PENWELL AND MOTORISTS ALONG INTERSTATE 20 AND FARM TO MARKET ROAD 1053 MAY EXPERIENCE WESTERLY WIND GUSTS NEAR 40 MPH.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:45 PM MDT | Flash Flood Warning | MAF | Lea | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.